Illinois, 2023Flash Flood in Illinois, September 22, 2023
September 22, 2023 · NWS ILX · 1 event in 1 county or zone
A slow-moving upper-level disturbance interacting with a weak area of low pressure brought widespread rain and a few thunderstorms to central Illinois during the early morning of September 22nd. Due to the slow-moving nature of the showers, rainfall amounts exceeded 3 inches in a swatch from southeastern Logan and northwestern Macon counties northward across DeWitt and McLean counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving upper-level disturbance interacting with a weak area of low pressure brought widespread rain and a few thunderstorms to central Illinois during the early morning of September 22nd. Due to the slow-moving nature of the showers, rainfall amounts exceeded 3 inches in a swatch from southeastern Logan and northwestern Macon counties northward across DeWitt and McLean counties. A localized spot in southeastern Logan County near the town of Chestnut picked up more than 9 inches of rain, leading to flash flooding and the closure of a state highway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 22, 1:25 AM CST, 35 minutes earlier.
Area forecast discussion, Sep 22, 1:25 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
225 AM CDT Fri Sep 22 2023
.SYNOPSIS...
Issued at 215 AM CDT Fri Sep 22 2023
Scattered showers will continue today. The best chance for rain
is west of I-55 during the morning. Locally heavy rainfall over
one inch is possible. Showers will diminish in coverage into the
afternoon. Saturday will be dry, with above normal temperatures as
highs climb into the 80s. Next week looks mostly dry with highs
in the 70s.
&&
.DISCUSSION...
Issued at 215 AM CDT Fri Sep 22 2023
---------- Key Messages ------------
1. Scattered showers are likely (60-70%), especially west of I-55,
through Friday morning, then coverage should diminish during the
afternoon.
2. Drier weather is expected during the day Saturday, then light
rain is possible mainly west of I-55 on Sunday.
3. Seasonable temperatures and mostly dry weather is expected next
week.
------------------------------------
An unsettled pattern exists both locally and across the CONUS.
From the synoptic perspective, a deep, closed upper low was over
the Intermountain West, while Potential Tropical Cyclone (PTC)
Sixteen was located off the southeastern US coast. Closer to home,
a weak upper low has led to periods of showers over the last 36
hours.
** FRIDAY **
LLJ forcing has contributed to renewed scattered shower
development during the pre-dawn hours of Fri morning, and the
environment remains supportive of locally heavy rainfall/isolated
flash flooding. Forecast soundings from the NAM check several
boxes in that regard: a deep warm cloud layer (greater than
10kft), PWAT values around the 90th percentile for this time of
year (1.50"), and skinny CAPE profiles (with less than 1000 J/kg
of CAPE). If the modeled conditions weren't convincing enough, the
environment has already shown what it's capable of, as training
storms produced observed reports of 3-4" of rain across
southeastern Logan County late Thursday evening (with unconfirmed
radar estimates as high as 8 inches). Thus far, with the LLJ
development, cell motion has been sufficient to mitigate any flood
threat, as showers have exhibited a steady NNE motion rather than
sitting over the same areas.
Showers are likely to continue, primarily west of I-55, through
Friday morning before coverage starts to decrease into the
afternoon. The latest HREF suggests areas west of I-55 could see
greater than 1" of rainfall through Fri eve, with localized
pockets of over 3", which certainly seems plausible based on the
forecast soundings. 3-hr flash flood guidance (FFG) west of I-55
is anywhere from 2.5-3", while 6-hr FFG is generally over 3.5".
Based on that FFG and the modeled rainfall totals from the CAMs,
expect flash flood issues will be relatively sparse, primarily
limited to any heavy rain over urban areas or localized instances
of very heavy rainfall exceeding 3".
** SATURDAY INTO NEXT WEEK **
Sat should provide an area-wide reprieve from the shower activity.
While the upper low currently over the Intermountain West ejects
onto the Plains, PTC-16 will move towards the Mid-Atlantic and
impede the progression of an upper ridge over central IL. With
ridging in place and the Plains low pressure system/associated
fronts firmly west of the area, dry conditions should prevail
through the daytime hours. Above normal temperatures are expected,
with highs into the 80s, along with southeasterly winds. Winds
could become a little breezy (gusts up to 25 mph) northwest of the
IL River.
By Sun, an occluded sfc low will be positioned over the northern
Plains, with a triple point/warm front located southwest of the
ILX CWA. Despite the front being out of the area, it will be close
enough to warrant a chance of precip in the forecast. Given that
any such precip will be north of the warm front, instability looks
low, with only a few hundred J/kg of CAPE present. Severe weather
is not expected, although a rumble of thunder can't be ruled out.
Rain chances decrease with eastward extent, such that there is
less than a 10% chance of rain east of a Bloomington-to-
Shelbyville line.
On Sun, both low pressure systems start to weaken/fill, while
upper ridging and sfc high pressure strengthen near the James Bay
in Canada. This pattern should result in easterly sfc flow across
IL by early next week, resulting in dry and seasonable conditions
to be favored. Typical conditions for late September include
highs in the low 70s and lows near 50. Can't completely rule out a
few rain chances next week, as guidance differs in the evolution
of the two weakening upper lows. There are hints that the wave
over the northern Plains meanders southeast towards the TN Valley,
which could lead to additional shower chances locally. The NBM
keeps occasional low-end precip chances (15%) in the forecast next
week, which seems reasonable given uncertainty about the upper
pattern evolution and the potential presence of a weak disturbance
aloft.
Erwin
&&
.AVIATION... (For the 06z TAFs through 06z Friday Night)
Issued at 1145 PM CDT Thu Sep 21 2023
Scattered showers and a few storms are expected to increase in
coverage again, mainly along/west of I-55 late this evening and
overnight in response to a weak low level jet over the region.
Showers will continue through the morning, then become
increasingly isolated through the afternoon. There could be some
brief visibility reduction due to fog late tonight, mainly at PIA
to BMI but confidence remains too low to include in the TAF.
Outside of this and any temporary vsby reduction in precip, VFR
conditions and a modest SE breeze will prevail through the period.
Deubelbeiss
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 21, 2:05 PM CST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
305 PM CDT Thu Sep 21 2023
ILZ027>031-036>038-040>055-061-221100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Shelby-
305 PM CDT Thu Sep 21 2023
This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.
.DAY ONE...Tonight.
Showers and a few thunderstorms will continue across the area
tonight. Severe weather is not expected: however, a few pockets of
locally heavy rainfall will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and a few thunderstorms will be possible on Friday. Severe
weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
ILZ056-057-062-063-066>068-071>073-221100-
Coles-Edgar-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
305 PM CDT Thu Sep 21 2023
This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.
.DAY ONE...Tonight.
Showers and a few thunderstorms will continue across the area
tonight. Severe weather is not expected: however, a few pockets of
locally heavy rainfall will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
Barnes
In the hours before
Local storm report, Sep 21, 8:03 PM CST, 5 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
903 PM CDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Rain Mount Pulaski 40.01N 89.28W
09/21/2023 M3.31 inch Logan IL CO-OP Observer
Since 6am.
&&Local storm report, Sep 21, 9:07 PM CST, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1007 PM CDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM Rain 2 NW Downs 40.42N 88.90W
09/21/2023 E3.33 inch McLean IL Broadcast Media
&&Flash Flood, Logan
- When
- September 22, 2:00 AM CST to 9:00 AM CST
- Where
- Logan County, 1.79 mi NNE of Mt Pulaski to 1.65 mi NNW of Chestnut
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.043, -89.265
A portion of Route 54 between Mount Pulaski and Chestnut was closed due to water flowing across the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Virginia, September 22 to 23, 202335 events
- Tropical Storm in Maryland, September 22 to 23, 2023$42,000 · 3 events
- Tropical Storm and Storm Surge in North Carolina, September 22 to 23, 202322 events
- Tropical Storm and Tropical Depression in North Carolina, September 22 to 23, 2023$20,000 · 2 events
- Heat in Texas, September 22 to 24, 202312 events
- Excessive Heat and Heat in Texas, September 22 to 24, 202311 events
- Tropical Storm in Virginia, September 22 to 23, 2023$1,000 · 10 events
- Hail in Nebraska, September 22, 20232.5 in hail · 9 events
- Tropical Storm in North Carolina, September 22 to 23, 20237 events
- Heavy Rain in North Carolina, September 22 to 23, 20236 events
- High Wind in Wyoming, September 22 to 23, 202363 kt wind · 6 events
- Flooding and Heavy Rain in Kansas, September 22, 20235 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131365.